Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Omaha, NE

June 18, 20204 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 18, 2020, 7:19 PM CDT for 4 counties in Nebraska. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 7:19 PM CDT (00:19 UTC)
Expired
Jun 18, 2020, 9:15 PM CDT
In force
116 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Gage County, NE, Johnson County, NE, Lancaster County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:57 PM CDTHEAVY RAIN 2.5Adams, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS53 KOAX 190019
FFWOAX
NEC067-097-109-131-190215-
/O.NEW.KOAX.FF.W.0005.200619T0019Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
719 PM CDT Thu Jun 18 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southeastern Lancaster County in southeastern Nebraska...
  Western Johnson County in southeastern Nebraska...
  Southwestern Otoe County in southeastern Nebraska...
  Northeastern Gage County in southeastern Nebraska...

* Until 915 PM CDT.

* At 717 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Beatrice, Sterling, Douglas, Adams, Burr and Crab Orchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4064 9629 4032 9631 4027 9680 4053 9657

FLASH FLOOD...RADAR INDICATED

$$

DEWALD
1 follow-up statement
262 
WGUS73 KOAX 190207
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
907 PM CDT Thu Jun 18 2020

NEC067-097-109-131-190215-
/O.EXP.KOAX.FF.W.0005.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Johnson NE-Otoe NE-Gage NE-
907 PM CDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANCASTER...WESTERN
JOHNSON...SOUTHWESTERN OTOE AND NORTHEASTERN GAGE COUNTIES WILL
EXPIRE AT 915 PM CDT...

The heavy rain has ended and any flood waters were likely receding. 
Flash flooding is no longer expected to pose a threat at this time. 
Additional thunderstorms will be possible overnight. Please continue 
to heed any remaining road closures.

LAT...LON 4064 9629 4032 9631 4027 9680 4053 9657

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:38 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 18, 6:38 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Thu Jun 18 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 209 PM CDT Thu Jun 18 2020

Thursday - Thursday night:

Surface observations currently show an approaching cold front
draped from northeast Nebraska to the southwest through Columbus
Nebraska. This front will be the focus of developing thunderstorms
this afternoon. A few of these storms could be strong to severe.
Ample CAPE values of 2000+ j/Kg is currently situated across
eastern Nebraska and western Iowa. Shear, however will be a
limiting factor this afternoon. 0-6 km bulk shear values will only
be around 20 knots ahead of this front. This should limit much
potential of any longer duration sustainable storm. Expect storms
this afternoon to pulse up quickly, then quickly pulse down
leading to a brief damaging wind threat. Hail potential will be
quite limited today with very high freezing levels ~14,000 AGL.
Heavy rain will be another hazard with storms this afternoon. This
mornings sounding showed precipitable water values of 1.30".
Model soundings show this increasing through the afternoon as
moistures advects into the advects into the area. 1-2" will be
possible by the time storms come to an end Thursday night.

Friday - Friday night:

Most storms are expected to come to an end
by Friday morning, however, showers and thunderstorms may linger
near the Kansas and Missouri borders. This will be enhanced by an
approaching shortwave moving through Friday evening. Severe
weather is not expected, however, heavy rain may be possible again
across southeast Nebraska with 0.5-1.00" possible. As far as
temperatures go, expect much cooler conditions with most places
remaining around 80 or below.

Saturday and beyond:

The pattern will remain wet through Monday with
on and off chances of showers and thunderstorms as a series of
waves slide through the area. By the end of the weekend, some
locations could see up to 4" of rain including any rain that falls
tonight. For now, any flooding looks minimal as rain will fall
over a longer period, but we will keep an eye on this in the
coming days. Temperatures will remain at to below normal for the
next few days, topping out in the mid to lower 80s. Dryer
conditions should return by Tuesday, however long range models
continue to indicate some additional chances into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Jun 18 2020

Scattered thunderstorms continue over southeast Nebraska and may
continue in the vicinity of KLNK and KOMA. KOFK is likely to
remain dry going forward this evening. MVFR conditions will
persist there.

Threat of severe storms at KLNK and KOMA is greatest through 03Z
Friday, but occasional weaker storms are possible all the way
through about 11Z. Cigs as low as 1500 feet are possible at times
at KLNK and KOMA. Generally MVFR conditions to prevail at through
the TAF period there with only temporary cig improvements.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...HB
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 18, 3:57 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
357 PM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
357 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

There is a marginal risk for severe weather today. A cold front
will slowly move through the area leading to rain, and possibly
some isolated strong storms. Heavy rain and strong winds are the
most likely threats. The time frame for severe weather will be
from now through 10pm.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 6:17 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
617 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 N FAIRBURY            40.19N 97.18W
06/18/2020  M1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

&&
Local storm report, Jun 18, 6:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 WNW HICKMAN           40.63N 96.65W
06/18/2020                   LANCASTER          NE   EMERGENCY MNGR

            WATER CRESTING AT ROADWAY.

0630 PM     FLASH FLOOD      3 N PANAMA              40.64N 96.50W
06/18/2020                   LANCASTER          NE   EMERGENCY MNGR

            WATER OVER ROADWAY.

0630 PM     FLASH FLOOD      3 NNW FIRTH             40.57N 96.63W
06/18/2020                   LANCASTER          NE   EMERGENCY MNGR

            WATER OVER ROAD.

&&

TSN
Local storm report, Jun 18, 6:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            PALMYRA                 40.70N 96.39W
06/18/2020                   OTOE               NE   PUBLIC

            REPORT FROM MPING: CREEK/RIVER OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

&&

TSN
Local storm report, Jun 18, 6:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     5 E LINCOLN             40.84N 96.60W
06/18/2020                   LANCASTER          NE   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED.

&&

TSN
Local storm report, Jun 18, 7:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             JANSEN                  40.19N 97.08W
06/18/2020  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

&&
Local storm report, Jun 18, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             HARBINE                 40.19N 96.97W
06/18/2020  E1.00 INCH       JEFFERSON          NE   PUBLIC

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:13 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee47 min
Jun 18, 8:05 PM CDTRiver Flood WarningOAXLancaster15 hr
Jun 18, 10:06 PM CDTSpecial Weather StatementOAXJefferson24 min
Jun 18, 11:00 PM CDTAreal Flood AdvisoryOAXGage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more6 hr
Jun 19, 1:21 AM CDTFlash Flood WarningOAXGage, Jefferson4 hr
Jun 19, 4:47 AM CDTRiver Flood WarningOAXGage39 hr
Jun 19, 5:09 AM CDTAreal Flood WarningOAXGage, Jefferson, Johnson, Pawnee, Saline4 hr
Jun 19, 8:30 AM CDTRiver Flood WarningOAXGage45 hr
Jun 19, 8:58 AM CDTAreal Flood WarningOAXGage, Jefferson, Saline9 hr
Jun 19, 5:52 PM CDTSpecial Weather StatementOAXGage, Jefferson53 min
Jun 19, 6:41 PM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Pawnee64 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.